Alert archive / North Carolina / Special Weather Statements in 2014
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 21, 2014, 8:21 AM EDT for Chatham County, Lee County, North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2014, 8:21 AM EDT (12:21 UTC)
- Expired
- Jul 21, 2014, 10:15 AM EDT
- In force
- 114 min
- Issued by
- NWS Raleigh, NC
Counties Chatham County, NC, Lee County, NC
The radar
The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1351 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
408
WWUS82 KRAH 211221
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
821 AM EDT MON JUL 21 2014
NCZ040-075-076-211415-
LEE-CHATHAM-MOORE-
821 AM EDT MON JUL 21 2014
...SPECIAL WEATHER STATEMENT...
AT 815 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SLOW MOVING SHOWERS AND THUNDERSTORMS OVER NORTHERN MOORE
AND SOUTHERN CHATHAM COUNTY.
RAINFALL RANGING BETWEEN 1 AND 2 INCHES ARE LIKELY THROUGH 1000 AM
THIS MORNING. HEAVY RAIN FELL OVER NORTHWEST CHATHAM COUNTY
OVERNIGHT...ESPECIALLY NORTH OF SILER CITY AROUND STALEY. THIS
ADDITIONAL HEAVY RAIN COULD CAUSE MINOR FLOODING IN POORLY DRAINED
AREAS.
LOCATIONS IMPACTED INCLUDE... SANFORD...PITTSBORO...CARTHAGE...SILER
CITY...GOLDSTON...BROADWAY... ROBBINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. RAIN WILL BE WIDESPREAD ALONG HIGHWAY
64...AND DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO
AVOID HYDROPLANING.
&&
LAT...LON 3552 7955 3584 7954 3585 7891 3561 7899
3560 7896 3549 7900 3525 7970 3551 7977
TIME...MOT...LOC 1215Z 240DEG 49KT 3563 7925
$$
13What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 21, 7:25 AM EDT, 56 minutes earlier.
Area forecast discussion, Jul 21, 7:25 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 725 AM EDT MON JUL 21 2014 .SYNOPSIS...A LOW PRESSURE AREA WILL HOLD OVER THE DEEP SOUTH THROUGH TUESDAY... RESULTING IN A MOIST ATLANTIC FLOW FROM THE SOUTHEAST INTO NORTH CAROLINA... AND UNSETTLED WEATHER TO START THE WORK WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 235 AM MONDAY... TODAY THROUGH TONIGHT: A DAMP AND VOLATILE ATMOSPHERE WILL HOLD OVER CENTRAL NC AT LEAST THROUGH TONIGHT. THE LATEST SURFACE ANALYSIS SHOWS A FRONTAL ZONE STRETCHING ACROSS THE GULF COAST THROUGH CENTRAL GA/SC AND ACROSS SE NC... ASSOCIATED WITH A MID LEVEL TROUGH OVER THE INTERIOR SOUTHEAST STATES AND MIDSOUTH. THIS TROUGH ALOFT DEEPENS TO A BAGGY CLOSED LOW OVER SRN AL/GA BY TONIGHT... WITH A WEAK BUT DISTINCT SHEAR AXIS STRETCHING NE ACROSS NC. PW VALUES ARE ALREADY ON THE HIGH SIDE (120-140% OF NORMAL) AND ARE PROJECTED TO RISE FURTHER... SURPASSING 2 INCHES OVER NEARLY THE ENTIRE CWA AND PERHAPS 2.25 INCHES IN THE SE CWA... AS LOW LEVEL FLOW REMAINS FROM THE SSE AND DRAWS IN ATLANTIC MOISTURE WHILE PRONOUNCED MID LEVEL MOISTURE AND CONVECTIVE DEBRIS CLOUDS PERSIST WITHIN A WEAK STEERING REGIME. THE LATEST HIGH-RES AND CONVECTION-ALLOWING MODELS SUGGEST THAT THE PIEDMONT/WRN SANDHILLS WILL SEE THE GREATEST COVERAGE OF SHOWERS AND ISOLATED STORMS THROUGH EARLY AFTERNOON... WHICH WOULD THEN DRIFT EASTWARD INTO THE ERN SANDHILLS/COASTAL PLAIN DURING THE AFTERNOON AND EARLY EVENING... BEFORE DECREASING IN COVERAGE BY MIDNIGHT. THE GENERAL AGREEMENT ON THIS EVOLUTION BOOSTS FORECAST CONFIDENCE... AND WILL FOLLOW THIS TREND IN THE FORECAST WITH GOOD CHANCE POPS EAST AND LIKELY WEST EARLY... TRENDING DOWN IN THE WEST AND UP IN THE EAST THIS AFTERNOON. BUT GIVEN THAT THE FLOW IS SO WEAK WITH AN INCREASINGLY MOIST COLUMN AND SUBTLE MESOSCALE BOUNDARIES GENERATED BY OUTFLOWS AND DIFFERENTIAL HEATING... SHOWERS AND STORMS COULD POP UP ANYWHERE TODAY AND SIMPLY MEANDER. SLOW STORM MOTION AND A FAIRLY DEEP WARM LAYER (AROUND 3.5 KM) TO FOSTER WARM RAIN PROCESSES WILL BRING A RISK OF LOCALLY HEAVY RAINFALL TODAY... ALTHOUGH NOT OVER A LARGE ENOUGH AREA TO NECESSITATE A FLASH FLOOD WATCH AT THIS TIME. RAINFALL COULD BE EXACERBATED OVER THE FAR WRN PIEDMONT WHERE LOW LEVEL MOIST UPGLIDE ATOP THE RETREATING SHALLOW SURFACE RIDGE MAY ENHANCE LIFT. WILL TREND POPS DOWN TO LOWER CHANCE TONIGHT... LOWER IN THE NE AND BETTER IN THE SW WHERE MODELS SHOW SLIGHTLY BETTER MOISTURE TRANSPORT. CONSIDERABLE CLOUDINESS WILL CUT DOWN ON HEATING TODAY ESPECIALLY EAST AND SE... AND EXPECT HIGHS FROM THE LOW 80S NW TO MID 80S IN THE COASTAL PLAIN. LOWS 68-72... LARGELY FOLLOWING PERSISTENCE. -GIH && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... AS OF 300 AM MONDAY... THE BAGGY LOW OVER SRN AL IS EXPECTED TO DRIFT WESTWARD TUE/TUE NIGHT TOWARD LA... NUDGING THE WEAK SHEAR AXIS ALOFT TO OUR WEST... WHICH IN TURN BUMPS THE DIFFUSE SURFACE FRONTAL ZONE WESTWARD TOWARD THE NC FOOTHILLS. PW IS EXPECTED TO HOLD AT OR ABOVE 2.0 INCHES... WITH A SURGE IN LOW LEVEL MOISTURE TRANSPORT BY AFTERNOON. MODELS GENERATE SPARSE PRECIP THROUGH MIDDAY MAINLY IN THE FAR SOUTH AND FAR WRN PIEDMONT... THEN SPREAD NUMEROUS SHOWERS OVER THE WRN PIEDMONT AND BACK TO THE FOOTHILLS IN THE AFTERNOON. MODELS DEPICT MARGINAL TO MODERATE INSTABILITY BUT WITH WEAK DEEP LAYER SHEAR... EXPECT ANOTHER ROUND OF MAINLY NON-SEVERE MULTICELL CLUSTERS PRODUCING POCKETS OF HEAVY DOWNPOURS. WILL HAVE THE HIGHEST POPS IN THE NW AND FAR WRN CWA AND LOWER POPS ELSEWHERE... AS OVERALL LIFT IS TEMPERED BY MODEST HEIGHT RISES. SLIGHTLY GREATER SUNSHINE IS ANTICIPATED WITH SLIGHTLY LOWER CONVECTION COVERAGE AND SIMILAR THICKNESSES... SO EXPECT TUE TEMPS TO TOP OUT A BIT HIGHER THAN TODAY... 85-89. LOWS TUE NIGHT 69-73 WITH POPS LOWERING TO SLIGHT CHANCE. -GIH && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AS OF 230 AM MONDAY... WEDNESDAY THROUGH FRIDAY: AN UPPER LEVEL TROUGH WILL APPROACH AND MOVE INTO CENTRAL NC DURING THIS PERIOD. EXPECT THE USUAL SUMMERTIME DIURNAL SHOWERS AND STORMS FOR WEDNESDAY AS A THE PIEDMONT TROUGH SETS UP OVER THE AREA AND SURFACE WINDS SHIFT TO SOUTHWESTERLY. THE INCREASING WARM MOIST SOUTHWEST FLOW WILL YIELD HIGHS AROUND 90 DEGREES AND LOWS IN THE LOW TO MID 70S. PWAT VALUES WILL BE BETWEEN 1.50 AND 2.00 INCHES...AND WITH CAPE AROUND 1500 J/KG AND RELATIVELY WEAK SHEAR...EXPECT THE MAIN STORM THREATS TO BE HEAVY RAIN AND STRONG GUSTY WINDS. THE UPPER LEVEL TROUGH WILL BE SLOW TO TRAVERSE THE CAROLINAS AT THE END OF THE WORK WEEK. THE 00Z GFS INDICATES AN INITIAL FRONT MOVING INTO CENTRAL NC THURSDAY NIGHT INTO FRIDAY MORNING...WITH WINDS VEERING TO NORTHWESTERLY...AND STALLING OVER THE AREA ON FRIDAY. A SECONDARY FRONT ASSOCIATED WITH THE MAIN PUSH OF COOLER AIR IS EXPECTED TO MOVE INTO THE REGION LATE FRIDAY/FRIDAY NIGHT...WITH HIGH PRESSURE OVER THE OH VALLEY. THE HIGHEST CHANCES FOR SHOWERS AND STORMS IN THE NORTHWEST AND LOWEST CHANCES IN THE SOUTHEAST ON THURSDAY...WITH THE REVERSE BEING THE CASE FOR FRIDAY. HIGHS THURSDAY WILL BE MAINLY IN THE LOW TO MID 90S...AND OVERNIGHT LOWS IN THE UPPER 60S TO LOW 70S. WITH THE NW WINDS ON FRIDAY... EXPECT HIGHS 3-5 DEGREES COOLER THAN THURSDAY...MID TO UPPER 80S... AND LOWS IN THE MID 60S TO AROUND 70 DEGREES. SATURDAY AND SUNDAY: THE AFOREMENTIONED HIGH OVER THE OH VALLEY WEAKENS AND THE BOUNDARY THAT LINGERED ACROSS THE AREA BECOMES WASHED OUT OVER THE WEEKEND. GIVEN THE LACK OF A DOMINATING SURFACE FEATURE AND THE GENERAL TROUGHINESS ALOFT...EXPECT A RETURN TO MORE SEASONAL CONDITIONS FOR THE WEEKEND...WITH CHANCES FOR AFT/EVE SHOWERS AND STORMS AND NEAR NORMAL TEMPERATURES...HIGHS IN THE UPPER 80S TO AROUND 90 DEGREES AND LOWS IN THE UPPER 60S TO LOW 70S. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... AS OF 725 AM MONDAY... SMALL CLUSTERS OF SHOWERS AND A COUPLE OF STORMS LINGER OVER CENTRAL NC... MOST LIKELY TO AFFECT RDU IN THE VERY NEAR TERM. OTHERWISE... IFR CIGS AT INT/GSO/RDU WILL SLOWLY LIFT TO MVFR THROUGH THE MORNING AND EARLY AFTERNOON... WHILE MVFR VSBY AT FAY WILL DISPERSE BY 15Z. A WEAK TROUGH ALOFT OVER THE DEEP SOUTH IS EXPECTED TO CLOSE OFF INTO A LOW OVER AL/GA TODAY AND TONIGHT... WHICH WILL KEEP A VERY MOIST AND UNSETTLED ATMOSPHERE OVER NC... WITH A LIGHT FLOW FROM THE SE AND S DRAWING IN ATLANTIC MOISTURE. SCATTERED TO NUMEROUS SHOWERS AND STORMS PRODUCING MVFR CONDITIONS ARE EXPECTED TO AFFECT ALL CENTRAL NC TAF SITES AT SOME POINT TODAY... DRIFTING TO THE N OR NW... HOWEVER DETERMINING PRECISELY WHEN EACH SITE WILL BE AFFECTED IS DIFFICULT... RESULTING IN LOWER THAN USUAL CONFIDENCE. ONCE THE ONGOING SHOWERS/STORMS NOW OVER CENTRAL NC MOVE ON... THE BEST ESTIMATE ON TIMING OF LATER STORMS IS THAT THEY ARE MOST LIKELY TO AFFECT INT/GSO 14Z-18Z... RDU FROM 16Z-20Z... AND RWI/FAY 18Z-22Z. BUT AGAIN... CONFIDENCE IN THESE TIMES ARE VERY LOW... AS STORMS WILL TEND TO FORM ON SUBTLE ILL-DEFINED BOUNDARIES WITH A MEANDERING MOVEMENT AND ADDITIONAL DEVELOPMENT ON OUTFLOWS. THERE IS A GOOD CHANCE OF IFR CIGS REDEVELOPING BY LATE EVENING OR SOON AFTER MIDNIGHT TONIGHT... LASTING THROUGH THE NIGHT... AT ALL TAF SITES... ACCOMPANIED BY MVFR FOG. ISOLATED SHOWERS AND STORMS REMAIN POSSIBLE ALL THROUGH THE NIGHT. LOOKING BEYOND 12Z TUE MORNING... CIGS SHOULD LIFT TO VFR BY LATE TUE MORNING... WITH ANOTHER PERIOD OF SCATTERED SHOWERS AND STORMS TU AFTERNOON AND EVENING. SUB-VFR CONDITIONS SHOULD RETURN ONCE AGAIN TUE NIGHT-WED MORNING AS THE MOIST UNSETTLED PATTERN HOLDS. SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED EACH DAY... MAINLY AFTERNOON THROUGH EVENING... WITH CHANCES IMPROVING EACH DAY THROUGH FRI. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...HARTFIELD LONG TERM...KCP AVIATION...HARTFIELD
Hazardous weather outlook, Jul 21, 4:55 AM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 455 AM EDT MON JUL 21 2014 NCZ007>011-021>028-038>043-073>078-083>086-088-089-220930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 455 AM EDT MON JUL 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THESE SHOWERS AND STORMS WILL BE SLOW MOVING AND PRODUCE LOCALLY HEAVY DOWNPOURS... WHICH COULD RESULT IN MINOR FLOODING IN URBAN AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 21, 8:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
821 AM EDT MON JUL 21 2014
NCZ040-075-076-211415-
LEE-CHATHAM-MOORE-
821 AM EDT MON JUL 21 2014
...SPECIAL WEATHER STATEMENT...
AT 815 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SLOW MOVING SHOWERS AND THUNDERSTORMS OVER NORTHERN MOORE
AND SOUTHERN CHATHAM COUNTY.
RAINFALL RANGING BETWEEN 1 AND 2 INCHES ARE LIKELY THROUGH 1000 AM
THIS MORNING. HEAVY RAIN FELL OVER NORTHWEST CHATHAM COUNTY
OVERNIGHT...ESPECIALLY NORTH OF SILER CITY AROUND STALEY. THIS
ADDITIONAL HEAVY RAIN COULD CAUSE MINOR FLOODING IN POORLY DRAINED
AREAS.
LOCATIONS IMPACTED INCLUDE... SANFORD...PITTSBORO...CARTHAGE...SILER
CITY...GOLDSTON...BROADWAY... ROBBINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. RAIN WILL BE WIDESPREAD ALONG HIGHWAY
64...AND DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO
AVOID HYDROPLANING.
&&
LAT...LON 3552 7955 3584 7954 3585 7891 3561 7899
3560 7896 3549 7900 3525 7970 3551 7977
TIME...MOT...LOC 1215Z 240DEG 49KT 3563 7925
13The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:22 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 53 min |
| Jul 20, 9:26 PM EDT | Special Weather Statement | RAH | Chatham | 64 min |
| Jul 20, 11:36 PM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Guilford, Randolph | 3 hr |
| Jul 21, 8:38 AM EDT | Areal Flood Advisory | RAH | Chatham, Lee, Moore | 112 min |
| Jul 21, 9:02 AM EDT | Special Weather Statement | RAH | Vance | 58 min |
| Jul 21, 9:33 AM EDT | Special Weather Statement | RAH | Vance | 57 min |
| Jul 21, 9:41 AM EDT | Areal Flood Advisory | RAH | Granville, Vance | 3 hr |
| Jul 21, 10:22 AM EDT | Special Weather Statement | RAH | Vance, Warren | 53 min |
| Jul 21, 11:14 AM EDT | Special Weather Statement | RAH | Anson, Stanly | 61 min |
| Jul 21, 11:36 AM EDT | Areal Flood Advisory | RAH | Montgomery, Stanly | 3 hr |
| Jul 21, 11:58 AM EDT | Flash Flood Warning | RAH | Durham | 3 hr |
| Jul 21, 12:28 PM EDT | Areal Flood Advisory | RAH | Chatham, Wake | 2 hr |
| Jul 21, 12:45 PM EDT | Flash Flood Warning | RAH | Chatham, Wake | 2 hr |
| Jul 21, 12:55 PM EDT | Areal Flood Advisory | RAH | Anson, Richmond, Scotland | 3 hr |
| Jul 21, 1:36 PM EDT | Special Weather Statement | RAH | Anson | 54 min |
| Jul 21, 2:07 PM EDT | Special Weather Statement | RAH | Halifax | 38 min |
| Jul 21, 2:15 PM EDT | Areal Flood Advisory | RAH | Halifax | 2 hr |
| Jul 21, 2:23 PM EDT | Flash Flood Warning | RAH | Halifax | 112 min |
| Jul 21, 2:31 PM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Moore, Richmond, Scotland, Stanly | 3 hr |
| Jul 21, 2:52 PM EDT | Special Weather Statement | RAH | Halifax | 53 min |
| Jul 21, 4:31 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 3 hr |
| Jul 21, 4:34 PM EDT | Areal Flood Advisory | RAH | Halifax, Warren | 3 hr |
Nearby
Special Weather Statements in North Carolina, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.